Patients Want Drug Off The Market Following Crippling Side Effects
BALTIMORE (WJZ)--Doctors are blaming crippling side effects on a powerful drug that's being prescribed to thousands of patients around the country and here in Maryland.
The antibiotic can treat diseases like anthrax and the plague, but as Gigi Barnett explains, doctors are giving it to patients with less severe illnesses.
Eight years ago, Caroline Egan's doctor prescribed her Levaquin to treat a sinus infection.
She took it as prescribed for three days until the former daycare provider from Framingham, Massachusetts says she began to see unusual symptoms.
"One day I can be OK and focused. And another day I can't even talk to anybody, cause they're not making sense. It sounds like they're not speaking English," said Caroline Egan.
Levaquin is just one brand name for a group of potent antibiotics called flouroquinolones, other names include Cipro and Noroxin.
This week the Food and Drug Administration is considering changes to how the drug is prescribed.
It comes as thousands of patients reported crushing side effects shortly after taking the drug for non-life threatening illnesses like sinusitis, bronchitis and urinary tract infections.
"We're talking about going to the physician's office, having a little bit of a sniffle. Walking out with an antibiotic and shortly thereafter having these kind of problems," said Dr. Charles Bennett, South Carolina College of Pharmacy.
Dr. Charles Bennett is one of the nation's leading watchdogs for prescription drugs. He's filed petitions with the FDA, trying to expand the warning on the drug to include that they may cause damage on a patient's cells and possibly manifest years later as Parkinson's, Alzheimer's or ALS.
The antibiotic has been on the market for more than 20 years. Doctors say their choices are limited cause many other antibiotics don't work the way they used to.
"Unfortunately we don't have. We don't have a whole bunch of other potential drugs we can use. Obviously if we can use a different drug, we certainly would," said Dr. Liudvikas Jagminas, Beth Israel Deaconess Plymouth.
Back in 2008, the FDA added a black box warning to this drug because it caused tendinitis and now patients say they want that warning expanded again.
The FDA is considering issuing a black box warning. That's the highest action the FDA can take before pulling a drug off the market.
for more features.